Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 230, NWS Midland/Odessa, TX

September 17, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 17, 2016, 3:24 PM MDT for Eddy County, New Mexico. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 3:24 PM MDT (21:24 UTC)
Expired
Sep 17, 2016, 4:30 PM MDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 141 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:00 PM MDTHAIL 2.754 Wnw Artesia, NMREPORT OF QUARTER TO BASEBALL SIZE HAIL THAT AFFECTED LOCATIONS FROM THE ARTESIA AIRPORT, OR 4 MILES WNW OF ARTESIA, TO 2 MILES SOUTH OF ARTESIA. TWO HEAD INJURIES REPORTED DUE TO GOLF BALL OR LARGER SIZE HAIL BETWEEN 500 AND 530 PM CDT.
Sep 17, 4:15 PM MDTHAIL 1.751 W Artesia, NMGOLF BALL SIZE HAIL 1-2 MILES WEST OF ARTESIA.
Sep 17, 4:15 PM MDTHAIL 1.753 N Artesia, NM415 MDT
Sep 17, 4:17 PM MDTHAIL 1.75Artesia, NMGOLF BALL SIZE HAIL ON THE WEST SIDE OF ARTESIA.
Sep 17, 4:17 PM MDTHAIL 2.52 N Artesia, NM
Sep 17, 4:17 PM MDTHAIL 2.75Artesia, NMARTESIA AIRPORT MANAGER REPORTS EXTENSIVE DAMAGE TO VEHICLES AND HANGERS
Sep 17, 4:21 PM MDTHAIL 2.751 W Artesia, NMBROKEN WINDSHIELD ON CAR AND BROKEN WINDOW IN HOUSE.
Sep 17, 4:30 PM MDTHAIL 2.5Artesia, NMHAIL STARTED OUT AS PEA SIZE HAIL, BUT GOT UP TO TENNIS BALL SIZE HAIL. HAIL DENTED THEIR CAR AND DAMAGED SOME TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3512 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS54 KMAF 172124
SVRMAF
NMC015-172230-
/O.NEW.KMAF.SV.W.0230.160917T2124Z-160917T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 430 PM MDT

* AT 323 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
  HOPE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS INDICATED A ROTATING WALL CLOUD.  

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARTESIA...HOPE...COTTONWOOD AND ARTESIA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3296 10484 3296 10426 3281 10438 3266 10484
TIME...MOT...LOC 2123Z 302DEG 16KT 3300 10475 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

44
2 follow-up statements
180 
WWUS54 KMAF 172201
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM MDT SAT SEP 17 2016

NMC015-172230-
/O.CON.KMAF.SV.W.0230.000000T0000Z-160917T2230Z/
EDDY NM-
401 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTESIA...MOVING
SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARTESIA...COTTONWOOD AND ARTESIA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3296 10466 3296 10426 3281 10438 3272 10465
TIME...MOT...LOC 2201Z 315DEG 23KT 3286 10452 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

44
337 
WWUS54 KMAF 172218
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM MDT SAT SEP 17 2016

NMC015-172230-
/O.CON.KMAF.SV.W.0230.000000T0000Z-160917T2230Z/
EDDY NM-
418 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 417 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARTESIA...MOVING
SOUTHEAST AT 20 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED TENNIS BALL SIZED 2 MILES 
         NORTH OF ARTESIA AT 415 PM MDT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARTESIA...COTTONWOOD AND ARTESIA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3296 10466 3296 10426 3281 10438 3272 10465
TIME...MOT...LOC 2217Z 302DEG 16KT 3282 10445 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:07 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 17, 2:07 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
307 PM CDT SAT SEP 17 2016

.UPDATE...

Update to include Severe Thunderstorm Watch number 480 for
southeast New Mexico and much of west Texas until 1000 pm CDT.

&&

.PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/

One more punch from the passing 3h jet today is expected to
result/aid in the development of tstms, some severe with heavy rain.
Today tstm initiation is favored to be in SE NM and the Trans Pecos
Mtns/Wrn PB in closer proximity to said jet/where mid level lapse
rates are steepest and where there are less clouds/more insolation,
respectively. A surface boundary is still around too and looks to
have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile
a second boundary assocd with tstms to the N-NE of CWFA earlier
was moving SW and may merge with said boundary. Finally a
3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals
deep mstr and plenty of available energy. A 21Z forecast of the
MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km
bulk shear with no CINH (89/66) supportive of at least a few
severe storms. As storms develop in the said favored areas around
21Z they are likely to track E, possibly SE (in the eventual form
an MCS?) into the low level moist axis within a region of upper
divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered
PoPs across most of the area and seems reasonable. Based on latest
high resolution model data will opt to increase PoPs from INVOF
Davis Mtns into at least the wrn PB and expand the mention of
severe wording too. Some of the data (GFS) holds precip after 06Z,
but we tend to prefer scenario of lower PoPs after 06Z like that
of the NAM12. Mid level ridge starts to build in Sunday, but while
doing so mid level flow will briefly become NW and there could be
an isold pocket of convection across the PB late Sunday PM as SB
instability may focus within a small area of high theta-e air at
the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All
of the MOS guidance is eager to increase high temps starting
Sunday thru Monday, especially from I-20 swd with highs back into
the M90s. The ridge will be strongest Monday/Tuesday but models
still show a SE mid level wind advecting in cooler mid level
temps, so Sunday/Monday will probably be the hottest days, but
Tuesday will still be above normal with the possibility of a cold
front next weekend. Otherwise forecast will be mostly dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     89  70  93  71 /  30  40  10  10
Carlsbad                       88  65  91  64 /  30  30  10   0
Dryden                         94  72  95  72 /  20  10  10   0
Fort Stockton                  92  70  94  71 /  30  30  10   0
Guadalupe Pass                 82  64  85  66 /  30  30  10  10
Hobbs                          83  64  88  64 /  50  40  10   0
Marfa                          85  62  87  62 /  40  30  20  10
Midland Intl Airport           90  69  94  70 /  30  40  10  10
Odessa                         89  69  94  70 /  30  40  10  10
Wink                           92  69  95  69 /  30  40  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Sep 17, 12:44 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT SEP 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST
OF THE AREA TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH STRONG
WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN
THREATS.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING
ALONG THE RIO GRANDE RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 17, 2:54 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 17 2016

TXZ058-074-172145-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
354 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND
SOUTHWESTERN REEVES COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOYAHVALE...OR 19 MILES NORTH OF FORT DAVIS...MOVING NORTHEAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHERN
JEFF DAVIS COUNTY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...BALMORHEA STATE PARK...
SARAGOSA AND BUFFALO TRAIL SCOUT CAMP.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 215.
 INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3076 10386 3099 10427 3117 10400 3116 10372
      3090 10355
TIME...MOT...LOC 2052Z 233DEG 8KT 3087 10386

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:26 PM MDTSevere Thunderstorm WarningMAFEddy64 min
Sep 17, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 17, 4:42 PM MDTSevere Thunderstorm WarningMAFLea33 min
Sep 17, 4:56 PM MDTSevere Thunderstorm WarningMAFLea49 min
Sep 17, 5:11 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 17, 5:11 PM MDTSevere Thunderstorm WarningMAFLea64 min
Sep 17, 5:11 PM MDTSevere Thunderstorm WarningMAFLea64 min
Sep 17, 5:22 PM MDTSevere Thunderstorm WarningMAFEddy, Lea53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.